Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

July 7, 2021Martin County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 7, 2021, 4:02 PM EDT for Martin County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 4:02 PM EDT (20:02 UTC)
Expired
Jul 7, 2021, 4:45 PM EDT
In force
43 min
Issued by
NWS Jackson, KY

County Martin County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS83 KJKL 072002
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
402 PM EDT Wed Jul 7 2021

KYZ107-110-119-120-072045-
Martin-Floyd-Pike-Johnson-
402 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHEASTERN JOHNSON...
NORTHEASTERN FLOYD AND NORTHWESTERN PIKE COUNTIES...

At 402 PM EDT, a strong thunderstorm was located over Harold, or 7
miles northwest of Pikeville, moving north at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pikeville, Prestonsburg, Coal Run Village, Allen, Endicott, Pilgrim,
Bammer, Coal Run, Coalpoint, Davella, Aluba, Piso, Betsy Layne,
Prince, Delong, Ivel, Honaker, Blue Moon, McClure and Osborn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3744 8253 3749 8275 3786 8267 3778 8234
TIME...MOT...LOC 2002Z 196DEG 24KT 3754 8262 

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 4:00 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 7, 4:00 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
400 PM EDT Wed Jul 7 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 400 PM EDT WED JUL 7 2021

The upper level pattern will be conducive for a rather active short
term period. An upper level trough currently located over the Upper
Mississippi Valley will progress east, amplifying as it reaches the
Ohio Valley Thursday afternoon. At the surface, areas of low
pressure will traverse the Upper Mississippi Valley and Great
Lakes regions. A cold front draped along a line from the Lower
Great lakes back toward the Middle Mississippi Valley will inch
its way toward the Commonwealth late Thursday. Ridging along the
Mid Atlantic states will gradually weaken as the upper level wave
and Elsa progresses northeast along the Atlantic Coast. An
already moist atmosphere, with PWAT values around 1.6 inches, will
continue to moisten as south/southwesterly flow continues at the
surface and an 850 mb jet of 25-30 kts SSW across the CWA advects
more moisture into our area. PWAT values are expected to rise to
near 1.8-2.0 inches this afternoon and evening. The latest CAM
runs show potential SBCAPE values ranging from 1500-3000 J/kg,
enough potential energy for healthy updrafts and isolated heavy
downpours.

Sensible weather will feature rounds of showers and storms as the
atmosphere remains moist and upper level disturbances impact the
Commonwealth. Scattered showers and storms are possible this
afternoon and evening as pockets of upper level vorticity move in
from the south and lowering upper level heights allow for some
divergence aloft and upward motion at the surface. CAMs show
possible rainfall totals in the 1-2 inch range for the heaviest
storms that develop but eastern Kentucky will not see widespread
rainfall amounts this high as the storms should remain isolated.
Reduced PoPs are expected as instability is reduced overnight before
temperatures warm-up again tomorrow, bringing a renewed chance for
convection in the afternoon and evening. Showers and storms remain
possible through tomorrow evening and into the overnight hours as a
cold front approaches from the northwest. Patchy fog is possible
during the early morning hours Thursday and Friday, with the densest
fog confined to the river valleys across eastern Kentucky.

.LONG TERM...(Friday through Wednesday)
Issued at 325 PM EDT WED JUL 7 2021

The primary weather features in the extended will be a series of
upper level troughs and their associated surface lows and frontal
boundaries. As these weather systems move across the CONUS and
interact with warm, moist, unstable air off the Gulf of Mexico, we
can expect repeated rounds of showers and thunderstorms to fire up
each day. This activity will be most prevalent during the
afternoon and early evening hours, with lulls in activity each
night. Daily and nightly temperatures will be generally below
normal, with highs in the low to mid 80s on tap each day, and lows
in the low to mid 60s each night. Winds should be out of the
south or southwest at 5 to 10 mph each day, and light and variable
each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 150 PM EDT WED JUL 7 2021

Mostly sunny skies have given way to a thickening/deepening
cumulus field over the forecast area. Scattered to numerous
showers and storms, which may result in brief flight restrictions,
are currently spreading SW-NE across eastern Kentucky this
afternoon. This activity will diminish later this evening, but
additional convection is possible through the night. Some patches
of fog are also likely tonight at most of the terminals,
especially those that see heavy rainfall along with the usual
river valley fog. The area will continue to moisten into Thursday
with lowering CIGs - to MVFR at times. Winds will be variable to
SW at around 5 kts through evening and again after sunrise on
Thursday, though briefly stronger and erratic wind gusts are
possible near any storms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BATZ
LONG TERM...AR
AVIATION...GEERTSON/GREIF
Hazardous weather outlook, Jul 7, 4:53 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
453 AM EDT Wed Jul 7 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
453 AM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a good chance for thunderstorms this afternoon into
tonight. Some of these storms will be capable of producing gusty
winds and a heavy downpour.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected at times from Thursday through Tuesday,
mainly during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEERTSON/JP

In the hours before

Local storm report, Jul 7, 12:50 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1250 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     1 E MOORES FERRY        38.17N 83.59W
07/06/2021                   ROWAN              KY   DEPT OF HIGHWAYS

            ROWAN COUNTY HIGHWAY DEPARTMENT REPORTED
            SEVERAL TREES DOWN ALONG KY 1722 BETWEEN
            MILE MARKERS 1 AND 9.

&&

BATZ
Special weather statement, Jul 7, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
402 PM EDT Wed Jul 7 2021

KYZ107-110-119-120-072045-
Martin-Floyd-Pike-Johnson-
402 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHEASTERN JOHNSON...
NORTHEASTERN FLOYD AND NORTHWESTERN PIKE COUNTIES...

At 402 PM EDT, a strong thunderstorm was located over Harold, or 7
miles northwest of Pikeville, moving north at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pikeville, Prestonsburg, Coal Run Village, Allen, Endicott, Pilgrim,
Bammer, Coal Run, Coalpoint, Davella, Aluba, Piso, Betsy Layne,
Prince, Delong, Ivel, Honaker, Blue Moon, McClure and Osborn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3744 8253 3749 8275 3786 8267 3778 8234
TIME...MOT...LOC 2002Z 196DEG 24KT 3754 8262

GREIF

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.